Opiates are drugs derived from opium poppies. Opiates are available both as a prescription and in illegal forms. Some commonly used opiates include the following: heroin, morphine, Vicodin, OxyContin, Percocet, Codeine and Demerol. After alcohol intoxication, opioids are the most common cause of poisoning in patients presenting to North American emergency departments. In many ways, opioid-related harm has now reached epidemic levels. From 2001 to 2014 there was a six increase in the total number of deaths, going from approximately 2,000 deaths to 10,000 deaths.
The potential for overdose is higher if opiates are used in any of the following ways:
- Opiates are used more frequently than prescribed
- Opiates are used for a longer during than prescribed
- Opiates are taken in greater doses than prescribed
- Opiates are used without a prescription for recreational purposes
Individuals who get immediate medical help typically survive an opiate overdose, but there are also many cases where an overdose is lethal. If you struggle with opiate abuse, please seek help now. Call our helpline. Talk to your doctor. Talk with a friend or family member. You may think your opiate use is something you control; the truth is if you are abusing opiates, the likelihood of overdose increases over time.
How Does Opiate Overdose Become a Threat?
There are many paths that can lead to opiate overdose. For example, you may not know the correct dosage and unintentionally take too much. As you use opiates, over time your body builds up a tolerance to their drug. Greater amounts of the drug are required to produce the desired effects.
When an opiate is injected, overdose becomes more likely. The reason for this is because when the drug is administered in this manner, the effects are instantaneous and irreversible. If you have not used opiates for a period of time, your body’s tolerance levels drop. When you decide to use opiates again, overdose is common as your body’s system is shocked by the change. Overdose is also common when an opiate is mixed with other drugs such as alcohol and this heightens the effects of all substances involved.
What Are the Symptoms of Opiate Overdose?
The symptoms of opiate overdose can be difficult to identify, since they typically have little effect on motor skills. Some symptoms of opiate overdose include the following:
- Dilated pupils
- Skin appears red in color
- Profuse sweating
- Shallow or depressed breathing
- Decreased heart rate
Things to Consider
If you suspect that you have overdosed on an opiate drug, don’t wait for symptoms to develop. Seek help immediately. If you suspect that someone has overdosed, call 911. The sooner overdose is recognized and addressed, the better the outcome.
How Can I Prevent an Opiate Overdose from Happening?
The best way to prevent an overdose is get help when you recognize you are addicted to opiates. Opiate addiction can be powerful and can cause both physical dependence and psychological addiction. Because of this, anyone who has developed an addiction to opiates will need to seek professional treatment. The recovery process has a proven track record of helping many people achieve sobriety.
Recommended for You:
Do You Need Opiate Overdose Help?
Are you worried that you or someone you love is on the path to a dangerous opiate overdose? Call our toll-free helpline, and talk to one of our trained counselors to get the solutions you need. We are here 24 hours a day, so please call now. Make the choice to live a sober life.
 http://jama.jamanetwork.com/article.aspx?articleid=2456149 Addressing the Opioid Epidemic. Nelson, Lewis. Published on October 13th, 2015.
 https://www.drugabuse.gov/related-topics/trends-statistics/overdose-death-rates Overdose Death Rates